People's Pharmacy: Safe sun exposure for vitamin D
People's Pharmacy answers reader letters about vitamin D and withdrawal symptoms from the antihistamine cetirizine.
Q: I use a sunscreen daily because I burn easily and love being outdoors. My doctor tells me that I am seriously deficient in vitamin D.
I've tried taking a high-dose supplement, but it makes my legs and feet ache. Is there any way I could get the right amount of vitamin D from sun exposure without burning?
A: Sunscreen blocks the formation of vitamin D, so we're not surprised that you are deficient. A new product might be helpful.
SkinHealth Technology (877-206-4928) has come up with a sensor the size of a postage stamp that you can stick to your clothing or skin before going outside. It changes color to let you know when you have optimized your sun exposure for making vitamin D. At that point, you apply sunscreen or cover up with clothing to prevent a burn. There is more about the Natural Vitamin D UV Activation Sensor at www.SkinHealthTech.com.
Q: I took the antihistamine cetirizine for allergies for three years. I stopped abruptly last summer and promptly began itching all over.
I have been going to a dermatologist ever since. I was treated for scabies and used permethrin cream three times and ivermectin twice. Nothing helped.
As a last resort, the dermatologist told me to use CeraVe cream and go back on cetirizine. Within two days, the itching stopped. My niece, an M.D., told me that I had gone through withdrawal.
I'm relieved the problem seems to be solved. If I have to, I'll take cetirizine for the rest of my life to keep from itching.
A: Intractable itching is not listed on the label as a reaction to cetirizine withdrawal, but we have received scores of reports on this topic. Many people have found that stopping cetirizine (Zyrtec) leads to unbearable itching.
In their column, Joe and Teresa Graedon answer letters from readers. Write to Joe and Teresa Graedon them c/o King Features Syndicate, 300 W. 57th St., 15th floor, New York, NY 10019, or via their website: www.peoplespharmacy.org